An overdose on Effexor can be fatal, especially if alcohol or other drugs are involved.

Signs of an Effexor overdose include confusion, seizures, extreme drowsiness, vomiting, dizziness, and delirium. If overdose is suspected, call 911.

Effexor

Effexor is an antidepressant medication containing the active ingredient venlafaxine, which is a serotonin-norepinephrine reuptake inhibitor (SNRI).

The prescribed dosage of Effexor or Effexor XR (extended release) is generally initiated in the lowest possible amount that will be effective. It is then slowly adjusted over several weeks until depressive symptoms are stabilized.

Effexor should be taken only under the direct supervision and instruction of a trained medical professional.

Symptoms of an Effexor Overdose

Misuse of Effexor, or mixing it with alcohol or other drugs, can result in a toxic overdose. An overdose happens when the drug builds up to toxic levels in the bloodstream and can no longer be safely metabolized out of the body.

Mood changes, impaired memory, anxiety, restlessness, nervousness, mental confusion, delirium, and significant drowsiness are side effects of Effexor that can indicate a possible overdose.

The U.S. National Library Of Medicine (NLM) Publishes the Following Signs of a Potential Effexor Overdose to Watch For:

  • Dizziness
  • Muscle pain
  • Nausea
  • Vomiting
  • Flashes of feeling hot interspersed with feeling cold
  • Sleepiness
  • Dilated pupils
  • Tingling, burning, or numb sensation in the extremities
  • Irregular heart rate
  • Muscle pain
  • Tremors
  • Loss of consciousness and possible coma
  • Seizures

Some of the potential side effects of an overdose may not be present for several hours after taking Effexor. For example, delayed onset seizures may occur up to 12 hours after the last dose, Missouri Poison Control warns.

If there is any indication of Effexor overdose, call 911 immediately.

Hazards of Overdose

An overdose on Effexor can cause low blood pressure and heart rate, and liver cell death. Additional toxic effects can occur, including QTC prolongation, which can lead to sudden cardiac death.

Effexor is also a serotonergic medication, which means it elevates levels of serotonin in the brain. Excessive amounts of serotonin, which typically occur if the drug is misused or combined with other serotonergic drugs, can lead to potentially fatal serotonin syndrome.

Elevated body temperature, tremors, sweating, dilated pupils, hyperactive reflexes, agitation, diarrhea, muscle rigidity and twitches, and a loss of consciousness are all possible signs of serotonin syndrome.

Overdose Dosage

The medical information for Effexor XR publishes that the most serious reported overdoses include a combination of Effexor with another drug or alcohol. The mixture of other drugs and/or alcohol with Effexor can increase the side effects of all substances involved, including elevating the risk for overdose.

An overdose on Effexor generally involves doses that are many times more than the recommended and therapeutic amounts. For example, Effexor XR is distributed in dosage tables equaling 37.5 mg (milligrams), 75 mg, and 150 mg. Doses are not to exceed 225 mg per day. In one reported overdose that had serious adverse reactions, the dose was 2.75 grams, which is more than 2,000 mg over the maximum daily dosage.

Misuse of Effexor, including chewing the tablet or crushing it to inject, snort, or smoke it, also raises the risk for overdose. Effexor XR is designed to be released into the bloodstream in a timed-release fashion. Bypassing this mechanism puts the entire dose into the brain and bloodstream at once, increasing the odds for toxic buildup and overdose.

Effexor should only be taken exactly as directed under the guidance of a medical professional. Discuss any other medications you are taking with your doctor, as some can negatively interact with Effexor.

What To Do

Again, the first thing to do when an Effexor overdose is suspected is call 911.

Give as Much Detail to the Operator as You Can, Such As:

  • What the person took
  • How much they took
  • If they have a prescription for Effexor
  • How they took the medication, such as swallowing or snorting it
  • How long they have been taking Effexor
  • Age and weight
  • Any known medical or mental health conditions
  • Current status of the person

If the person is awake, try to keep them calm.

If they have lost consciousness, turn them onto their side in the recovery position to ensure they don’t choke if they vomit. Listen to the 911 operator carefully and follow their instructions.Once the paramedics arrive, show them all the medications, pill bottles, or anything else relevant to the overdose. Share with them as much information as you know.

There is no specific treatment for an Effexor overdose, but medical professionals may use various approaches to reverse the overdose and stabilize the person.

Tap to GET HELP NOW: (844) 318-7500